To be terrified - please help me.

(308 Posts)
WhoisRebecca Thu 07-Oct-21 17:13:08

Dd, 15, has started taking sertraline after being prescribed it by a private psychiatrist. She took an overdose last year and school refused towards the end of last year.

She is now behaving erratically- running into classrooms at school shouting that she’s going to kill herself, but then laughing - her teachers think she seems very hyper and ‘excited.’ She’s running off when teachers challenge her or swearing at them. She was never like that before this year.

At the weekend she went for a walk and texted a charity helpline, saying she had no bed and was going to jump on the train tracks. We had taken her bed apart because a new double bed was coming on Monday. There was a spare bed upstairs for her. Dd knew this. The police arrived and I was able to show them dd’s location - she had tracking on her phone. They quickly assessed that she had a safe home and did, in fact, have a suitable bed. This was a reaction to being told off because she had bullied a student at school.

She was put in isolation at school for a nasty incident towards another student. She can sometimes be loving and calm. At other times she is very very high and erratic. School had to send her home today. She struggles to attend lessons. I don’t know where to go from here and feel utterly desperate.

OP’s posts: |
minipie Thu 07-Oct-21 17:16:41

I’m so sorry that sounds very difficult. I don’t have any experience here but am bumping. Hopefully someone more useful will be along soon.

Have you told the private psychiatrist about the erratic behaviour?

Colin56 Thu 07-Oct-21 17:17:10

Has she actually had a diagnosis of anything? What was the reason for the sertraline script?
If she is that erratic/ manic I think I would get a second opinion/ assessment.

WhoisRebecca Thu 07-Oct-21 17:19:12

I’ve forwarded all the emails from school and I’ve an appointment with the psychiatrist tomorrow so I’m hoping for clarity. Dh thinks she needs firm boundaries but I think she’s in crisis and sanctions have no impact tbh.

OP’s posts: |
WhoisRebecca Thu 07-Oct-21 17:19:37

She was diagnosed with anxiety. This isn’t just anxiety though, evidently.

OP’s posts: |
WhoWants2Know Thu 07-Oct-21 17:21:02

Is she still on the Sertraline? It sounds like she needs an urgent meds review. I have read that Sertraline can cause hyperactivity or manic reactions in some people.

Personally, I found that after a a couple years I felt a little out of control and asked to swap.

WhoisRebecca Thu 07-Oct-21 17:22:00

She is, the psychiatrist said she didn’t think it could just be the medication. I didn’t want to stop it without medical advice.

OP’s posts: |

Advertisement

Porfre Thu 07-Oct-21 17:22:14

flowers

BrassicaBabe Thu 07-Oct-21 17:22:33

Don't trust me. I'm just a lay person. But think she needs urgent review of her meds. Something in the back of my mind is ringing that this might be a side effect.

Hope all is and gets well x

WhoWants2Know Thu 07-Oct-21 17:23:22

It certainly doesn't sound like just anxiety.

Yafilthyanimal Thu 07-Oct-21 17:26:38

Can she change meds?

That type doesn't always agree with people.

ThreeLittleDots Thu 07-Oct-21 17:26:50

There will be an answer to this, agree that a psychiatric / meds review is in order, possibly with a 2nd opinion.

WhoisRebecca Thu 07-Oct-21 17:28:07

Yes I agree. I wonder if AXA would fund a second opinion with a different psychiatrist?

OP’s posts: |
Reallyimeanreally2022 Thu 07-Oct-21 17:29:46

This is beyond serious boundaries

This is extreme and needs extensive outside support OP

Maray1967 Thu 07-Oct-21 17:33:45

I have no experience of this but I have had an experience of a paediatric consultant prescribing something for toddler constipation that caused him horrific stomach pain - screaming, it was awful. We got an out of hours GP appointment at 10 at night and took the meds with us. GP couldn’t believe that an 18 month old had been prescribed this by a paediatrician who was an expert in stomach and bowel health. He told us to give no more and prescribed something different. So I’m writing this so you consider the possibility raised by PP above that your DD’s medication can produce these side effects in some people and that the psychiatrist needs to rethink. It shook my confidence tbh in our case.

HollowTalk Thu 07-Oct-21 17:33:46

On drugs.com it says:

Report any new or worsening symptoms to your doctor, such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself.

Call your doctor at once if you have:

a seizure;

vision changes, eye pain, redness, or swelling;

low blood sodium - headache, confusion, problems with thinking or memory, weakness, feeling unsteady; or

manic episodes - racing thoughts, increased energy, unusual risk-taking behavior, extreme happiness, being irritable or talkative.

HollowTalk Thu 07-Oct-21 17:34:27

I think the last paragraph talks about reactions similar to your daughter's, doesn't it?

WhoisRebecca Thu 07-Oct-21 17:35:14

I agree. I think all I can do at the moment is love her.

Her teacher thought she might be excited by the idea of a grand gesture and actually carry through with her threats and so was quite concerned.

OP’s posts: |
Makinganewthinghappen Thu 07-Oct-21 17:35:49

I took sertraline for 3 monthd and i went from having pretty standard post natal depression to for some reason scratching at my own skin until it bled. I changed to fluoxitene and that went away within a week.

I have no idea at all if this is a common issue with it but it certainly made my mood very u predictable.

Colin56 Thu 07-Oct-21 17:37:03

My fear would be that she seems to oversee boundaries whilst in this phase so I'd be keen to get a review ASAP. Is it a medication effect or a part of another condition? You cannot take her off the medication with help so I would be prioritorising a review urgently. Your DH needs to get on the same page and see thatthis is way past boundary pushing.

WhoisRebecca Thu 07-Oct-21 17:37:45

I don’t know what is causing this - but I am talking to the psychiatrist tomorrow.

OP’s posts: |
Reallyimeanreally2022 Thu 07-Oct-21 17:39:31

WhoisRebecca

I don’t know what is causing this - but I am talking to the psychiatrist tomorrow.

Highly unlikely you will get an appointment at this short notice
Do you have a back up plan?

WhoisRebecca Thu 07-Oct-21 17:39:53

I already have an appointment tomorrow

OP’s posts: |
Reallyimeanreally2022 Thu 07-Oct-21 17:41:03

Thank goodness

The school - you need to be absolutely honest. Email tonight to say that you recognise how very serious the situation is and you are responding as a matter of extreme urgency

WhoisRebecca Thu 07-Oct-21 17:42:04

The school know this - we are in constant contact at the moment.

OP’s posts: |

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in